Epley maneuver can relieve vertigo, not tinnitus
DEAR DR. ROACH: I had vertigo a couple of months ago and underwent the Epley maneuver, which cured me. However, I am now experiencing tinnitus, especially in bed. What causes it, and is there a cure? -- G.M.
ANSWER: Tinnitus (tin-ITE-us or TIN-a-tus) is a ringing sensation in one or both ears. It is very common and can be transitory or permanent. It has many causes.
One common cause is Meniere's disease -- a strong possibility, in your case, because the combination of vertigo and tinnitus is characteristic of Meneire's disease. After years, Meniere's disease also can cause hearing loss. An ENT specialist can be helpful in sorting out the diagnosis.
The Epley maneuver is most commonly used for another kind of vertigo, called benign paroxysmal positional vertigo. However, many sources indicate that the Epley maneuver helps for the vertigo of Meniere's disease as well.
DEAR DR. ROACH: I have arthritis in several disks in my lower back. My legs are affected. I've tried epidurals and ablation, with no relief. I also had been taking 800 milligrams of ibuprofen three times per day for 10 months, and I am now down to one or two tablets per day. Is this safe? Will this damage my kidneys? -- S.M.
ANSWER: Lower-back arthritis can be frustratingly painful. Treatments like epidural injection and surgery are helpful for some people, but not at all for others, and should be undertaken only after careful consideration. Regular exercise helps almost everybody, and most medications are generally safe but variably effective.
Ibuprofen is one of the safest pain and inflammation medications we have, but, like all anti-inflammatory medicines, it can damage the kidneys. When taken regularly in doses like yours, your doctor may want to periodically test both urine and blood to look for any signs of kidney damage. If caught early, the damage to the kidney usually is reversible.
DEAR DR. ROACH: I have a ferritin level of 620 ng/ml. It is supposed to be between 22-322. Up until three months ago, I was a daily user of alcohol. However, my doctor told me to stop. It has been three months since I have had a drink. The level has come down (it was 683). What does this level mean, and what needs to be done to get it back to normal? Is alcohol totally out, or can I have a drink once in a while? -- M.P.
ANSWER: Ferritin is a protein made by the liver that is used to transport iron in the body. Many things can cause blood ferritin levels to be increased, including alcohol, infection and a genetic condition called hemochromatosis, in which the body absorbs too much iron. A level above 600 is suspicious for hemochromatosis, and your doctor can easily obtain additional blood tests to look for this relatively common condition. It's important to catch it early, since too much iron damages the heart, bone marrow and adrenal gland (among other things), as well as the liver.
I would recommend staying away from alcohol entirely until the cause of the high ferritin level is clear.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved